So here’s the big question. How do we discern which physical reactions are side effects of the medications we are taking and which are related to the disability itself? This was a huge awakening as I started taking my lowest dosage of the Tizanidine.
During my first Social Security Disability claim, I was asked questions regarding alertness, attention span, memory, and ability to focus. I always replied that I didn’t have issues with any of these mental areas. However, I had succumbed to a new norm. I didn’t think I was having problems, but now that I have more clarity, I know that all of these areas were compromised. While my Cervical Dystonia symptoms were definitely a part of the cause, unbeknownst to me, my medications were playing a role too.
For the past two weeks, I have actually felt alert for the first time in two years. Of course, being alert allows me to pay more attention and focus on tasks like the writing I’m doing at this very moment. I’m not as tired, so I don’t feel the need to sleep all the time. It’s been a dream come true to have the desire to do daily routine activities or even go out to eat with family and friends. While physically I’m not always able to follow through, that feeling of wanting to do something and being able to experience excitement has been missing from my life for far too long. My head tremors have been given a bit of a reprieve. While I still feel my neck spasming, it isn’t as bad as it has been.
Finally, I’ve had flashbacks to the immense pain I encountered when I’d sit down and lean back in my chair at the end of each school day. This was my norm for almost 3 years after being diagnosed with Dystonia. Not once did I stop to consider the negative impacts the requirements of my job were contributing to my baseline symptoms. Today, whenever I feel that same intense pain make its way from my neck, to my shoulders and down through my back, I understand that I was asking too much of my body when I made the decision to continue working. How I was able to endure the side effects and dystonia symptoms in a job that involves so much energy, work and stress baffles me to this day. I just didn’t know any other way to live. We live to work, right? Unfortunately, that’s the kind of devotion I had to my job, and it cost me greatly.
So when does the necessity of medication outweigh the benefits of living without it? I know that the pain meds and muscle relaxants help me tolerate my Cervical Dystonia symptoms, and at times, even assist in managing my symptoms. Obviously, I’ve had more physical pain since I’ve been preparing to go from one muscle relaxant to another. It’s just really hard to think about giving up the mental clarity I’ve had these past couple weeks. If this new medication, Baclafen, holds true to its intended side effects, I will be resigning myself to living in a dumbed down version of our world once again. And I don’t say that lightly. I’m still able to think, but it requires a lot more effort and energy, not to mention the lack of true clarity that I’m enjoying right now.
Since that fateful Easter Sunday when I was driving on Interstate 394 six years ago, I never thought I could feel this alert again. Please don’t read my message and assume I am cured. Wouldn’t that be a miracle?! However, realizing there can be a distinction from the side effects of medications and my disability itself is a huge awakening. Has this ever happened to you?
My Hopes: My hope for me is that I continue to take my time transitioning from one medication to the other. Until my spasms become uncontrollable (which in turn causes my chronic pain, pulling of my head and chronic headaches), I just want a little longer to bask in the glory of feeling mentally alert. Now that I have a new norm to compare my old one to, I can honestly answer that my attention and focus are compromised when I fill out my second application from scratch for Social Security Disability. I never would’ve identified this impact, if I hadn’t been in a state of mind where I could feel the difference so clearly. Of course, I would never stop taking my medications altogether. There are many other factors not described in this post that may be contributing to my current state of mind. I do think it’s important to be able to identify the very real side effects some of us experience when taking daily medications. This can be very hard to do when you are immersed in taking them, though.
My hope for you is that you will be aware of the side effects medications have on you. If you notice that you are going to the doctor more and getting the same diagnosis each time, maybe, just maybe, it’s being caused by one of your prescriptions. Had my doctor not suggested that possibility, I’d be heading back into her office this week, perplexed by the mystery of so many UTIs. And if you have a disability, are the side effects of taking drugs causing more harm than good? If so, talk with your doctor. It never hurts.
In addition to being self-aware, I believe it’s important to educate our family and friends about our medications’ side effects because they play such a huge role in our lives (especially those of us who seem to be resigned to sedentary activities). There is so much to learn beyond how a diagnosis can affect a person’s life. We haven’t even begun to scratch the surface.